How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog
Satisfied Customers: 12456
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Question Here...
Dr. Altman is online now

I'm wondering if my dog got too much sedative when she went

Resolved Question:

I'm wondering if my dog got too much sedative when she went into the vet a week ago. She's been lethargic and had diarrhea. I took her back a couple days ago and got a subcutaneous fluid injection because I thought maybe she was just dehydrated from diarrhea. She does show risk of liver and kidney failure.
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Altman replied 1 year ago.
Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!So sorry to hear Carota is having loose stool for the past week. I have just a few questions. Did they do a fecal evaluation on her? Why was she being sedated last week?Thank you!
Expert:  Dr. Altman replied 1 year ago.
Unfortunately if she does have liver and kidney issues that can predispose her to having changes to her stool as well. If you are doing white rice and chicken already you may want to talk to your veterinarian about antibiotics such as metronidazole or tylan to calm her stomach a little as well as a veterinary probiotic and an antacid such as famotidine (pepcid, over the counter) at 0.25 mg / pound to reduce stomach acids which tend to increase when there are kidney changes
Expert:  Dr. Altman replied 1 year ago.
You can also add canned pumpkin 1 tbsp twice daily to bulk up her stools and add water to the white rice and boiled chicken to ensure she is staying hydrated
Customer: replied 1 year ago.

So, the diarrhea happened because of the sedative they gave her?

Expert:  Dr. Altman replied 1 year ago.
Can you please give me an idea of why she was sedated? Very unlikely the sedative itself caused the diarrhea but the stress of the sedation and procedure along with the changes to her kidney and liver function combined can cause loose stool
Expert:  Dr. Altman replied 1 year ago.
Most sedatives we use actually cause more constipation than loose stool. If she is on any other medication at this time that might also exacerbate the diarrhea...
Expert:  Dr. Altman replied 1 year ago.
If the liver is not metabolizing the food properly and/ or the kidneys are not processing the toxins and urinating them out these build up in the blood stream and can cause changes in appetite, reduced metabolism of the foods ingested, and irregularity of the digestive process
Expert:  Dr. Altman replied 1 year ago.
I know this is terribly confusing and often they are handling the changes to organ function very well until a stressful event occurs (traveling, boarding, moving, visitors, surgery) and then they are unable to maintain a good solid stool and difficult to rebound from. I hope your veterinarian ran a fecal evaluation to ensure there are no other causes that need to be addressed with the stoolPlease let me know if I can clarify anything for you tonight?
Expert:  Dr. Altman replied 1 year ago.
I am online an additional 15 minutes tonight if I can assist with any additional questions or concerns. I truly hope that Carota is feeling better soon... I will return tomorrow morning to see if you responded if I do miss you this evening. If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!
Customer: replied 1 year ago.

Are you still there?

Expert:  Dr. Altman replied 1 year ago.
I am waiting for your response, yes
Customer: replied 1 year ago.

Yay! Ok. She was sedated because she gets so stressed out at the vet. It's just that I've never noticed any effects like this. Also she takes meta cam daily, and I try to get her to take cosequin.

Expert:  Dr. Altman replied 1 year ago.
If she has liver and kidney changes she really should NOT be on metacam. This can exacerbate diarrhea but is metabolized through the liver and kidneys and can progress disease.If she has arthritis pain she should be transitioned to a medication such as gabapentin which dulls the nerve firing associated with pain but is not going to be as hard on organ function. I very strongly feel you need to talk to your vet tomorrow about discontinuing the metacam in order to minimize further kidney or liver changes but also hopefully reduce her diarrhea
Expert:  Dr. Altman replied 1 year ago.
Even if she has been on it for a long period of time, the changes to her liver and kidneys is more recent and contraindicate the use of this medication
Expert:  Dr. Altman replied 1 year ago.
If she is so very stressed going to the vet it more likely is the stress that is exacerbating the diarrhea more than the sedative itself...
Expert:  Dr. Altman replied 1 year ago.
Please let me know how else I can assist you both today
Dr. Altman and other Dog Specialists are ready to help you
Customer: replied 1 year ago.

Thank you

Related Dog Questions